[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.89.187. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1977

Doxorubicin and Unusual Skin Manifestations

Author Affiliations

Fort Bragg, NC

Arch Dermatol. 1977;113(3):379-380. doi:10.1001/archderm.1977.01640030125034
Abstract

To the Editor.—  Doxorubicin hydrochloride (Adriamycin), an anthracycline antibiotic that has a broad spectrum of antitumor activity, has been widely used as a single agent or in combination with other drugs.1 The major toxic side effects have been nausea, vomiting, mucosal ulcerations, alopecia, hematopoietic depression, and cardiomyopathy. I would like to report two unusual melanotic cutaneous reactions related to doxorubicin therapy.Fig 1.—Black hyperpigmentation on palm.Fig 2.—Black hyperpigmentation on nails and nailbeds.

Report of Cases.—Case 1.—  A 55-year-old black woman was referred for chemotherapy for metastatic breast carcinoma. In November 1973, she underwent radical mastectomy for carcinoma of the left breast, with an uneventful recovery. In May 1974, an epidural metastasis developed, with compression of the spinal cord at the T-4 and T-5 levels. Laminectomy was performed and she was subsequently treated with cyclophosphamide (Cytoxan), methotrexate, vincristine sulfate, fluorouracil, and prednisone.2 After further progression, with an appearance

First Page Preview View Large
First page PDF preview
First page PDF preview
×